Alert archive / Arizona / Special Weather Statements in 2012

Special Weather Statement, NWS Tucson, AZ

August 5, 2012

NWS Tucson, AZ issued this special weather statement at Aug 5, 2012, 5:55 PM MST. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2012, 5:55 PM MST (00:55 UTC)
Expired
Aug 5, 2012, 6:45 PM MST
In force
50 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 29 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:30 PM MSTTSTM WND DMGTucson, AZMULTIPLE TREES DOWN IN ROADS THROUGHOUT TUCSON
Aug 5, 6:49 PM MSTTSTM WND DMG5 Ne Davis-Monthan Air, AZTREE FROM MEDIAN DOWN ON SPEEDWAY AND PANTANO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.9 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2012-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2012-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
3368 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WWUS85 KTWC 060055
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
555 PM MST SUN AUG 5 2012

AZZ503-504-507-513-514-060145-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND
ALTAR VALLEYS INCLUDING NOGALES AZ-
555 PM MST SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 645 PM
MST...

AT 546 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF TUCSON...MOVING WEST AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...TUCSON...ORO
VALLEY...SAHUARITA...RITA RANCH...SEVEN FALLS...DAVIS-MONTHAN AIR
FORCE BASE...SABINO CANYON...TUCSON INTERNATIONAL AIRPORT...SOUTH
TUCSON...SAN XAVIER MISSION AND CATALINA FOOTHILLS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3178 11117 3244 11102 3237 11047 3174 11067
TIME...MOT...LOC 0055Z 110DEG 9KT 3213 11076

$$

GL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:20 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 5, 2:20 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST SUN AUG 5 2012

.SYNOPSIS...SCATTERED THUNDERSTORMS THIS EVENING AND MONDAY BEFORE
A MODEST DRYING TREND WILL SEE LESS THUNDERSTORM COVERAGE FOR MUCH
OF THE WEEK. STRONG HIGH PRESSURE WILL BRING HOTTER TEMPERATURES.

&&

.DISCUSSION...A COUPLE OF MESOSCALE CONVECTIVE VORTICES EMBEDDED IN
THE SOUTHERLY FLOW WERE COMPLICATING THE FORECAST FOR TODAY. THE
FIRST MCV WAS LIFTING NORTHWARD THROUGH CENTRAL ARIZONA...WITH
SUBSIDENCE IN ITS WAKE OVER SOUTHEAST ARIZONA. THIS SUBSIDENCE
HELPED CLEAR SKIES ACROSS THE AREA THIS MORNING...WITH SHALLOW
CUMULUS CLOUDS NOW STARTING TO FORM EARLY THIS AFTERNOON WITH THE
SURFACE HEATING KICKING IN. THE OTHER MCV WAS CENTERED OVER SONORA
MEXICO SOUTH OF AJO. THIS FEATURE WAS ALSO LIFTING NORTHWARD AND
APPEARED TO BE AIDING IN THE DEVELOPMENT OF CLOUDS OVER CENTRAL AND
WESTERN PIMA COUNTY. THESE TWO FEATURES COMBINED WITH THE INFLUENCES
OF AN INVERTED TROUGH PASSING THROUGH NORTHERN MEXICO POSE SOME
UNCERTAINTIES FOR THIS EVENING AND TONIGHT. THE CURRENT THINKING WAS
THAT THE SUBSIDENCE WILL WEAKEN AS THE MCV OVER CENTRAL ARIZONA
TRACKS FARTHER NORTH. AS THIS HAPPENS...SHOULD START TO SEE THE
INFLUENCE OF THE INVERTED TROUGH AND THE SECOND MCV COMING TOGETHER
TO AID IN THE DEVELOPMENT OF THUNDERSTORMS LATE THIS EVENING. ALSO
EXPECTING THE INVERTED TROUGH TO HELP FORM ANOTHER MCS OVER NORTHERN
MEXICO THAT WILL SEND OUTFLOW INTO SOUTHERN ARIZONA TRIGGERING MORE
SHOWERS OVERNIGHT TONIGHT. THEREAFTER...HIGH PRESSURE ALOFT BUILDS
WESTWARD THROUGH MID WEEK. THIS WILL CHOKE OFF THE DEEPER MOISTURE
ONCE AGAIN...AND STABILIZE THE AIRMASS WITH WARMING ALOFT. AS A
RESULT...LIMITED THUNDERSTORM ACTIVITY WILL BE FORECAST AFTER
TUESDAY WITH HIGH TEMPERATURES REMAINING ABOVE NORMAL.

&&

.AVIATION...SCT-BKN 100-120. WIND SPEEDS GENERALLY LESS THAN 10 KTS.
ISOLD-SCT TSRA DVLPG THRU 06/16Z...WITH WIND GUSTS TO 40 KTS NEAR
THE THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE THRU THE WEEK...THOUGH MAIN STORY WILL BE THE DRYING AND
WARMING TREND EXPECTED. THIS WILL RESULT IN RH VALUED CONTINUING TO
DROP BELOW VALUES SEEN OVER THE LAST FEW WEEKS. WINDS WILL ALSO
INCREASE SLIGHTLY LATE IN THE WEEK AS THE UPPER LEVEL HIGH
REPOSITIONS OVER NRN AZ.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 5, 10:58 AM MST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1058 AM MST SUN AUG 5 2012

AZZ502>515-060400-
TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1058 AM MST SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXTENSIVE CLOUDINESS ALONG A FEW LIGHT SHOWERS OR SPRINKLES LAST
NIGHT AND EARLY THIS MORNING WILL GIVE WAY TO SCATTERED SHOWERS
AND THUNDERSTORMS LATER TODAY. THESE SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED TO DEVELOP THIS AFTERNOON IN THE MOUNTAINS AND ACROSS
SANTA CRUZ AND COCHISE COUNTIES. A WEATHER DISTURBANCE IN NORTHERN
MEXICO WILL HELP ORGANIZE THUNDERSTORMS LATER THIS EVENING IN
MEXICO AND SOUTHERN ARIZONA. A FEW LINGERING SHOWERS CAN BE
ANTICIPATED OVERNIGHT TONIGHT. SOME OF THE STRONGER THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG WINDS AND HEAVY
RAINFALL...MAINLY LATER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SAME WEATHER DISTURBANCE AFFECTING THE AREA SUNDAY AND SUNDAY
NIGHT WILL BRING MORE THUNDERSTORMS ON MONDAY.THEREAFTER...
SLIGHTLY DRIER AIR WILL SPREAD INTO SOUTHERN ARIZONA RESULTING IN
WARMER TEMPERATURES AND A DECREASE IN DAILY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-060400-
WESTERN PIMA COUNTY-
1058 AM MST SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 5, 4:18 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
418 PM MST SUN AUG 5 2012

AZZ510-052345-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
418 PM MST SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENLEE COUNTY
UNTIL 445 PM MST...

AT 408 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLUE...WHICH IS 13 MILES EAST OF HANNAGAN
MEADOW...MOVING NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
NORTHEASTERN GREENLEE COUNTY.

LAT...LON 3374 10917 3374 10906 3355 10905 3356 10918
TIME...MOT...LOC 2318Z 186DEG 5KT 3363 10910
Special weather statement, Aug 5, 5:21 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST SUN AUG 5 2012

AZZ504-507-513-514-060100-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
521 PM MST SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 600 PM
MST...

AT 513 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF SAHUARITA...OR 17 MILES
NORTHEAST OF GREEN VALLEY...MOVING NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAHUARITA...SAGUARO NATIONAL
PARK EAST AND RITA RANCH.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3189 11100 3221 11083 3214 11045 3180 11055
TIME...MOT...LOC 0021Z 117DEG 17KT 3198 11079

GL
Special weather statement, Aug 5, 5:55 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
555 PM MST SUN AUG 5 2012

AZZ503-504-507-513-514-060145-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND
ALTAR VALLEYS INCLUDING NOGALES AZ-
555 PM MST SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 645 PM
MST...

AT 546 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF TUCSON...MOVING WEST AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...TUCSON...ORO
VALLEY...SAHUARITA...RITA RANCH...SEVEN FALLS...DAVIS-MONTHAN AIR
FORCE BASE...SABINO CANYON...TUCSON INTERNATIONAL AIRPORT...SOUTH
TUCSON...SAN XAVIER MISSION AND CATALINA FOOTHILLS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3178 11117 3244 11102 3237 11047 3174 11067
TIME...MOT...LOC 0055Z 110DEG 9KT 3213 11076

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:21 PM MSTSpecial Weather StatementTWCSanta Cruz39 min
Aug 5, 6:08 PM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 5, 6:26 PM MSTAreal Flood AdvisoryTWCPima94 min
Aug 5, 6:56 PM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 5, 6:58 PM MSTSevere Thunderstorm WarningTWCPima24 min
Aug 5, 7:11 PM MSTDust Storm WarningTWCPima, Pinal86 min
Aug 5, 7:32 PM MSTSpecial Weather StatementTWCPinal43 min
Aug 5, 7:48 PM MSTSpecial Weather StatementTWCCochise27 min
Aug 6, 2:23 PM MSTSpecial Weather StatementTWCPima52 min
Aug 6, 4:41 PM MSTSpecial Weather StatementTWC64 min
Aug 6, 4:56 PM MSTSevere Thunderstorm WarningTWCPima34 min

Nearby

Special Weather Statements in Arizona, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.